Format

Send to

Choose Destination
Biol Trace Elem Res. 2001 Dec;83(3):207-21.

EDTA chelation effects on urinary losses of cadmium, calcium, chromium, cobalt, copper, lead, magnesium, and zinc.

Author information

1
Waters Preventive Medical Center Ltd, Wisconsin Dells, WI 53965, USA.

Abstract

The efficacy of a chelating agent in binding a given metal in a biological system depends on the binding constants of the chelator for the particular metals in the system, the concentration of the metals, and the presence and concentrations of other ligands competing for the metals in question. In this study, we make a comparison of the in vitro binding constants for the chelator, ethylenediaminetetraacetic acid, with the quantitative urinary excretion of the metals measured before and after EDTA infusion in 16 patients. There were significant increases in lead, zinc, cadmium, and calcium, and these increases roughly corresponded to the expected relative increases predicted by the EDTA-metal-binding constants as measured in vitro. There were no significant increases in urinary cobalt, chromium, or copper as a result of EDTA infusion. The actual increase in cobalt could be entirely attributed to the cobalt content of the cyanocobalamin that was added to the infusion. Although copper did increase in the post-EDTA specimens, the increase was not statistically significant. In the case of magnesium, there was a net retention of approximately 85% following chelation. These data demonstrate that EDTA chelation therapy results in significantly increased urinary losses of lead, zinc, cadmium, and calcium following EDTA chelation therapy. There were no significant changes in cobalt, chromium, or copper and a retention of magnesium. These effects are likely to have significant effects on nutrient concentrations and interactions and partially explain the clinical improvements seen in patients undergoing EDTA chelation therapy.

PMID:
11794513
DOI:
10.1385/BTER:83:3:207
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center